Injecting Prescription Opioids Or Snorting Pills More Than Doubles Risk of Overdose Death
A new study, published in the international journal Drug and Alcohol Dependence reveals that when opioid medications are crushed and then injected or snorted, the risk of death more than doubles. While prescription painkillers are most likely to be abused orally, some users snort or inject medication to achieve faster, more intense effects.
For the research, investigators examined health data compiled by the Researched Abuse, Diversion and Addiction-Related Surveillance System Poison Center Program, a national monitoring system that collects information on prescription drug use and abuse via poison control centers.
More than 243,000 incidents of drug exposure from 2006-2014 were examined. Among them were 25,338 cases of intentional opioid abuse, of which 61% involved males. Also, more than 10,000 involved a single substance, and 15,000 involved two or more drugs. The most commonly used drugs were hydrocodone, oxycodone, and morphine.
Researchers found that oral misuse of these drugs was most common and occurred nearly two-thirds of the cases. Non-oral misuse occurred in nearly 15% of the cases, and 21% were classified as unknown.
Among those who ingested the drugs orally, more than 5% (220) led to death or a negative medical outcome, while nearly 14% of cases in which users injected or snorted pills resulted in death or another negative medical outcome.
In 380 cases the drugs were inhaled, and in 409 cases the drugs were injected. Cases involving inhalation resulting in death or negative medical outcomes 48 times, and cases involving injection resulted in death 60 times.
These results reveal the significant risks involved related to using prescription opioids non-orally. Researchers said that this information is important because patients frequently report snorting pills or using methods of injection. Users need to understand how these methods of administration greatly increase the chance of death or a life-threatening event.
~ G. Nathalee Serrels, M.A., Psychology